Alabama, 2005

Lightning Strike in Alabama, July 21, 2005

July 21, 2005 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 21, 2:26 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 21, 2:26 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CDT THU JUL 21 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...

THUNDERSTORMS ACTIVITY WILL CONTINUE THROUGH THE EARLY EVENING
HOURS TONIGHT ACROSS CENTRAL ALABAMA. THESE STORMS ARE EXPECTED TO
DISSIPATE JUST BEFORE MIDNIGHT. TEMPERATURES TONIGHT WILL DROP
INTO THE MID 70S ACROSS MOST OF THE AREA.

FRIDAY...A WEAK FRONT WILL MOVE ACROSS THE FORECAST AREA LATE AND
WILL BRING ADDITIONAL SHOWERS AND THUNDERSTORMS DURING THE
AFTERNOON. CURRENT MOS SHOW TEMPERATURES SLIGHTLY LOWER THAN
PREVIOUSLY THOUGHT WHICH MAKES SENSE CONSIDERING THE AMOUNT OF CLOUD
COVER AND RAIN COVERAGE. SO...DECIDED TO DROP DAYTIME TEMPERATURES
JUST A FEW DEGREES AS A RESULT. OVERNIGHT TEMPERATURES WILL ONCE
AGAIN DROP INTO THE MID 70S...WHICH IT WILL BE THE CASE FOR THE
NEXT FEW DAYS.

SATURDAY AND SUNDAY...ONCE THE FRONT MOVES THROUGH...A SURFACE AND
UPPER LEVEL DOME OF HIGH PRESSURE WILL SETUP OVER THE FORECAST
AREA. THIS PATTERN WILL BRING SOME REALLY WARM TEMPERATURES FOR
THE WEEKEND. NOW...WE ARE NOT TAKING RECORD BREAKING HEAT...BUT
TEMPERATURES WILL BE THE WARMEST OF THE YEAR AND ACTUALLY QUITE A
LONG TIME SINCE LAST SUMMER WAS QUITE A MILD SUMMER. DUE TO THE
LEFTOVER MOISTURE FROM DENNIS AND THE RECENT AFTERNOON THUNDERSTORMS
DEWPOINTS HAVE REMAINED IN THE LOWER TO MID 70S ACROSS MUCH OF THE
AREA. WITH HIGH TEMPERATURES THIS WEEKEND CLIMBING INTO THE MID TO
UPPER 90S AND WITH DEWPOINTS IN THE MID 70S...THIS WILL MAKE THE
HEAT INDEX VALUES SOAR INTO THE 105 TO 110 RANGE. PLENTY OF HOT IF
YOU ASK ME. WE ARE NOT ISSUING A HEAT ADVISORY AT THIS TIME SINCE
OUR THRESHOLD IS 115 DEGREES HEAT INDEX VALUE AND WE WILL PEAK JUST
BELOW IT. TAKE PRECAUTION IF YOU HAVE TO BE OUTSIDE. DRINK PLENTY
OF FLUIDS...CHECK ON THE ELDERLY...PETS...JUST STAY IN THE AIR
CONDITIONER IF YOU CAN.

.LONG TERM (MONDAY THROUGH THURSDAY)...

HOT WEATHER WILL CONTINUE THROUGH NEXT WEEK. NOT MANY CHANGES WERE
DONE FROM THE PREVIOUS PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  91  73  94 /  30  40  20  10
ANNISTON    73  92  73  96 /  40  40  20  20
BIRMINGHAM  74  92  74  96 /  40  40  30  20
TUSCALOOSA  74  95  75  98 /  40  40  20  20
CALERA      74  93  74  96 /  50  40  30  20
AUBURN      74  91  74  92 /  50  50  30  30
MONTGOMERY  74  94  75  95 /  50  60  40  30
TROY        73  93  74  93 /  50  60  50  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

10/ARM
Hazardous weather outlook, Jul 21, 5:34 AM CST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
634 AM CDT THU JUL 21 2005

ALZ011>015-017>050-221130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
634 AM CDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT).

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS CENTRAL ALABAMA.  ALTHOUGH A FEW OF THESE STORMS MAY
BRIEFLY GROW STRONG ENOUGH TO PRODUCE DAMAGING WIND GUSTS...AND
LOCALLY HEAVY RAINFALL.  IF THE STORMS PERSIST OVER A GIVEN AREA...
EXCESSIVE RUNOFF WILL LIKELY PRODUCE LOCALIZED MINOR FLOODING...WITH
FLASH FLOODS A POSSIBILITY.  NO WIDESPREAD OR ORGANIZED SEVERE
THUNDERSTORMS ARE EXPECTED AT THIS TIME. THE THUNDERSTORMS WILL BE
MOST NUMEROUS AND HAVE GREATEST INTENSITY BETWEEN 3 PM AND 7 PM.

THIS AFTERNOON...TEMPERATURES ARE EXPECTED TO RISE TO THE MID 90S
ACROSS WESTERN PORTIONS OF CENTRAL ALABAMA...MAINLY WEST OF
INTERSTATE 65...AND ESPECIALLY ACROSS THE BLACK BELT REGION OF
CENTRAL ALABAMA.  THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH
HEAT INDEX VALUES UPWARDS TO BETWEEN 105 AND 108 DEGREES IN SOME
LOCATIONS.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).

HIGH TEMPERATURES SATURDAY THROUGH MONDAY ARE EXPECTED TO REACH THE
MID 90S...WITH A FEW UPPER 90S POSSIBLE.  THE COMBINATION OF THOSE
TEMPERATURES AND HIGH HUMIDITY WILL LEAD TO HEAT INDEX VALUES OF 105
TO 110 DEGREES.  IF TEMPERATURES OR HUMIDITY LEVELS GET EVEN HIGHER
THAN EXPECTED...THEN HEAT INDICES COULD CLIMB TO NEAR 110 DEGREES.
A HEAT ADVISORY MAY BE REQUIRED OVER THE WEEKEND AND INTO NEXT WEEK.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

61

In the hours before

Special weather statement, Jul 21, 2:56 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
356 PM CDT THU JUL 21 2005

ALZ034-212130-
BIBB-
356 PM CDT THU JUL 21 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL
430 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CENTREVILLE...MOVING NORTH AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CENTREVILLE...BRENT
AND WEST BLOCTON THROUGH 430 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

MINOR FLOODING FROM LOCALLY HEAVY RAINFALL OF ONE TO THREE INCHES
IS POSSIBLE AS WELL. PONDING OF WATER ON ROADWAYS... FLOODING OF
LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH
STANDING WATER ARE POSSIBLE.  REMEMBER...DO NOT DRIVE ACROSS
ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.

MBS/91
Special weather statement, Jul 21, 3:22 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
422 PM CDT THU JUL 21 2005

ALZ027-212215-
TALLADEGA-
422 PM CDT THU JUL 21 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA COUNTY
UNTIL 515 PM CDT...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM
APPROACHING THUNDERSTORMS...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM
APPROACHING THUNDERSTORMS...

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS SHOWERS AND THUNDERSTORMS OVER TALLADEGA COUNTY.
THE STORMS WERE NEARLY STATIONARY.

THE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR MUNFORD...
WINTERBORO...WALDO...AND TALLADEGA THROUGH 515 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.

FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY FROM THE
SHOWERS AND THUNDERSTORMS.  IF YOU ARE OUTDOORS IN THE VICINITY OF
THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT
LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE
RESUMING OUTDOOR ACTIVITIES.

MBS/91
Local storm report, Jul 21, 3:28 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     FLASH FLOOD      CHELSEA                 33.33N 86.64W
07/20/2005                   SHELBY             AL   LAW ENFORCEMENT

            PARTS OF HIGHWAY 280 IN CHELSEA ARE FLOODED. A FEW TREES
            HAVE ALSO FALLEN DUE TO THE SATURATED GROUND CONDITIONS.

&&

JONES/90
Local storm report, Jul 21, 3:31 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
431 PM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     FLASH FLOOD      3 N HOOVER              33.42N 86.82W
07/21/2005                   JEFFERSON          AL   NWS EMPLOYEE

            FLOODING ALONG AND NEAR PATTON CREEK IN VESTAVIA.

&&

JSS
Special weather statement, Jul 21, 3:35 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
435 PM CDT THU JUL 21 2005

ALZ047-212230-
LEE-
435 PM CDT THU JUL 21 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE COUNTY UNTIL
530 PM CDT...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM
APPROACHING THUNDERSTORMS...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE
FROM APPROACHING THUNDERSTORMS.

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER AUBURN.  THIS THUNDERSTORM WAS NEARLY STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LOACHAPOKA...AUBURN
AND OPELIKA THROUGH 530 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.

FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY AS WELL.
IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER
NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE
LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

MBS/91
Special weather statement, Jul 21, 3:48 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CDT THU JUL 21 2005

ALZ044-212230-
MONTGOMERY-
448 PM CDT THU JUL 21 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL
530 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MATHEWS...MOVING EAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOUNT MEIGS AND
MATHEWS THROUGH 530 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE.  AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.  IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

MINOR FLOODING IS LIKELY FROM ONE TO THREE INCHES OF RAINFALL ACROSS
EASTERN MONTGOMERY COUNTY.  PONDING OF WATER ON ROADWAYS... FLOODING
OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES
WITH STANDING WATER ARE POSSIBLE.  REMEMBER...DO NOT DRIVE ACROSS
ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.

MBS/91

The radar

The Birmingham radar (KBMX), 14 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Shelby

When
July 21, 4:00 PM CST
Where
Shelby County, Calera
Property damage
$11,000
Reported by
LAW ENFORCEMENT
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Lightning stuck several power lines and transformers. A few of the power lines were knocked down and power outages occurred across many locations in southern Shelby County.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466783.